JCPSP-JOURNAL OF THE COLLEGE OF PHYSICIANS AND SURGEONS PAKISTAN, cilt.24, 2014 (SCI İndekslerine Giren Dergi)
Cataract may cause visual loss especially in the newborn period if early and urgent intervention is not managed. Approximately 1/3 of cases are congenital, 1/3 are related with systemic diseases and the remaining 1/3 are idiopathic or sporadic. The prevalence of congenital cataract in developed countries is estimated as 1-3 per 10,000 live births. There are a number of medicines besides systemic and infectious diseases which may cause cataract. Linezolid is a member of the oxazolidinone antibiotic family which can be used in serious infections caused by vancomycin resistant E. faecium (VRE), methicillin resistant S. aureus (MRSA), methicillin resistant coagulase negative staphylococci and penicillin resistant S. pneumonia in infants and children. Side effects are reported as diarrhea, vomiting, headache, transaminase elevation, rashes and optic neuropathy. Herein, we report a preterm newborn who developed thrombocytopenia and bilateral cataracts during linezolid therapy and relieved one week after the discontinuation of the therapy.